Ohio, 2007

Winter Weather in Ohio, December 5, 2007

December 5, 2007 · NWS RLX · 7 events in 7 counties and zones

A fast moving low pressure system moved southeast along the border of Ohio and Kentucky on the 5th. Snow accumulated 2 to 6 inches in portions of southeast Ohio.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A fast moving low pressure system moved southeast along the border of Ohio and Kentucky on the 5th. Snow accumulated 2 to 6 inches in portions of southeast Ohio. This clipper was the first snow storm of the winter season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 5, 1:14 AM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Dec 5, 1:14 AM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
114 AM EST WED DEC 5 2007

.SYNOPSIS...
A FAST MOVING LOW PRESSURE CENTER WILL STREAK ACROSS SOUTHERN
PORTIONS WEST VIRGINIA WEDNESDAY...WITH MEASURABLE SNOWFALL EXPECTED
IN MOST LOCATIONS.  DRY WEATHER RETURNS UNDER HIGH PRESSURE THURSDAY
INTO FRIDAY.

&&

.NEAR TERM /UNTIL 7 AM THIS MORNING/...
LIKE OUR FORECAST THAT WAS ISSUED LATE THIS AFTERNOON...JUST BROUGHT
THE SNOW STREAKING SOUTHEAST AN HOUR OR TWO FASTER AFTER
MIDNIGHT...SO HIGHER POPS DURING THE LATE NIGHT IN SOUTHEAST OHIO
AND THE WESTERN MID OHIO VALLEY COUNTIES OF WEST VIRGINIA.  ALSO
DREW THE INCH ACCUMULATION A BIT FURTHER E INTO WESTERN WV.
LIKEWISE...I THINK THE SNOW MAY DECREASE A BIT FASTER WEDNESDAY
AFTERNOON IN THE MID OHIO VALLEY. SO STARTED LOWERING POPS DURING
THE AFTERNOON. CURRENTLY THE ADVISORY GOES TO 7 PM WEDNESDAY IN THE
WEST.  THAT MAY HAVE TO BE CLEAN UP/SHORTENED AS WITH GO THRU THE
EVENT.

TEMPERATURE WISE...THINK MINIMUM WILL BE 10 PM TO MIDNIGHT.  THEN
TEMPERATURES NEARLY STEADY.  OF COURSE...COULD DROP A BIT WITH ONSET
OF SNOW.

THE MAXIMUM TEMPERATURE ON WEDNESDAY MAY HAVE A SHARPEN GRADIENT
BETWEEN
WILLIAMSON AND CHARLESTON...BUT WE CAN STUDY THAT ON THE GRAVEYARD
SHIFT.

ENJOY THE SNOW.

&&

.SHORT TERM /7 AM THIS MORNING THROUGH THURSDAY NIGHT/...
STILL SEEING SOME UNCERTAINTY IN THE TRACK OF THE CLIPPER FOR
WEDNESDAY AS THE NAM IS FURTHER SOUTH AND HOLDING ONTO THE COLD AIR
MORE THAN THE GFS WHICH TRACKS THE LOW A TOUCH FURTHER TO THE
NORTH.  HAVE LEANED TOWARD THE NAM BASED UPON THE FACT THAT THE
UPPER LEVEL TROUGH CONTINUES TO DIG INTO THE OHIO VALLEY ON
WEDNESDAY.  THE DIGGING TROUGH SHOULD CAUSE THE SURFACE LOW TO
CONTINUE TO TRACK SE.  THIS SHOULD ALLOW THE TEMPERATURES TO REMAIN
ON THE COOL SIDE LIMITING THE CHANGE OVER FROM SNOW TO RAIN TO AREAS
ALONG AND SOUTH OF THE I-64 CORRIDOR.  SO FOR HIGH
TEMPERATURES...FOLLOWED MORE ALONG THE LINES OF THE MET/FWC
VALUES...BUT DID GO A LITTLE HIGHER IN THE SOUTHERN COAL FIELDS.
THE NEXT BIG QUESTION WITH THE SYSTEM IS HOW MUCH SNOW CAN BE
EXPECTED.  WITH THESE CLIPPER TYPE SYSTEMS...THE AMOUNT OF MOISTURE
IS USUALLY LIMITED TO WHAT THE SYSTEM ADVECTS INTO THE REGION VERSUS
MOISTURE STREAMING NORTHWARD.  SO FOLLOWING ALONG THIS LINE OF
THINKING AND LOOKING AT THE GUIDANCE FROM HPC...HAVE GENERALLY GONE
ALONG WITH ABOUT A QUARTER TO A THIRD OF AN INCH OF QPF AND WITH THE
CURRENT TEMPERATURES...GENERALLY SHOULD LEAN TOWARD AROUND 3 INCHES
OF SNOW ACROSS THE NORTH WITH SOME ENHANCEMENT IN THE MOUNTAINS.  SO
WITH THESE AMOUNTS...HAVE HELD ONTO THE SNOW ADVISORIES ACROSS THE
NORTH AND HAVE ADDED TWO ADDITIONAL COUNTIES ACROSS OHIO AND NRN
KY...AGAIN NORTH OF THE I-64 CORRIDOR.  SOUTH OF THE
CORRIDOR...WHILE SNOW SHOULD OCCUR EARLY IN THE DAY...BUT WITH SOME
MIXING OF RAIN EXPECTED...SNOW TOTALS SHOULD REMAIN 2 INCHES OR
BELOW...LOWER AMOUNTS THE FARTHER SOUTH YOU GO.

SFC LOW SLIDES OFF TO THE EAST 00Z THURSDAY AND WEAKENS AS COASTAL
CYCLOGENESIS TAKES PLACE OFF THE NORTH CAROLINA COAST.  GFS BRINGS
H85 TROF THROUGH CWA DURING THIS TIME...WITH NAM ABOUT 3 HOURS
SLOWER.  WENT WITH NAM ON TIMING OF H85 TROF
PROGRESSION...EFFECTIVELY SHUTTING OFF PRECIP OVER CWA BY 06Z.

HIGH PRESSURE BUILDS IN FOR THURSDAY AFTERNOON WITH DECREASING SKIES
TO 40ISH.  INCREASED SKIES THURSDAY NIGHT TO ACCOUNT FOR HIGH/MID
DECK MOVING IN WELL AHEAD OF NEXT SYSTEM OVER UPPER MIDWEST.

FOR TEMPS...CONSIDERING THERE WILL BE SNOW ON THE GROUND FOR MOST
AREAS...FEEL MOST AREAS WILL NOT RISE OUT OF LOW/MID 30S ON
THURSDAY.  MET GUIDANCE SEEMS TO REFLECT THIS IDEA BETTER THAN MAV.
WENT CLOSE TO COLDER MAV FOR LOWS THURSDAY NIGHT WITH LEFT OVER
SNOW COVER AND HIGH PRESSURE NEAR.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
HPC WAS LEANING MORE TOWARDS THE ECMWF IN THE EXTENDED RANGE TODAY.
TENDED TO AGREE...SO INITIALIZED WITH HPC GRIDS TODAY IN THE
EXTENDED RANGE...AS OPPOSED TO MOSGUIDE.

GENERAL PATTERN WILL FEATURE ZONAL FLOW AT THE START...WITH A UPPER
WAVE ZIPPING THROUGH.  A FRONT WILL ACCOMPANY THIS FEATURE...BUT
WILL BE LEFT BEHIND OVER OUR REGION.  THIS FRONT WILL BE IMPEDED BY
BUILDING SOUTHERN RIDGE...AND WILL WAVER NEAR OR IN OUR REGION FOR
THE REMAINDER OF THE EXTENDED PERIOD.  THIS WILL LEAD TO AN
UNSETTLED WEATHER PATTERN...AS WELL AS A RETURN OF NEAR TO ABOVE
NORMAL TEMPERATURES.

HAVE CHANCE POPS FOR FRIDAY INTO FRIDAY NIGHT WITH FRONT IN
VICINITY...THEN JUST A SLIGHT CHANCE FOR SATURDAY WITH FORCING
DEPARTING.  THEREAFTER...HAVE CHANCE POPS PRETTY MUCH FOR THE REST
OF THE EXTENDED PERIOD...AS FRONT WAVERS AROUND.  SHOULD NOT BE A
MULTIPLE-DAY WASHOUT IN ANY CASE...BUT WITH UNCERTAINTIES IN TIMING
INDIVIDUAL WAVES...DID NOT FEEL COMFORTABLE IN GOING FOR A DRY
PERIOD.  MOST PRECIP WILL BE IN FORM OF LIQUID WITH H850 TEMPS NEAR
OR ABOVE ZERO MOST OF THE PERIOD.

GENERALLY ACCEPTED HPC TEMPERATURES WITH MINOR CHANGES HERE AND
THERE.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
LIGHT SNOW STREAKING SE ARRIVES IN THE 08Z-12Z PERIOD EARLY THIS
MORNING.  IFR CIGS AND VSBYS IN SNOW MUCH OF THE DAY WED.  CIGS AND
VSBYS VSBY MAY IMPROVE TO MVFR HTS-CRW ON S TOWARD KY BORDER BETWEEN
15Z-19Z WITH SOME RAIN/SNOW MIXTURE...THEN REVERT BACK TO IFR AS
PRECIPITATION CHANGES BACK TO SNOW LATE IN THE DAY.

CIGS AND VSBYS BEGIN TO LIFT FROM NW - REACHING PKB-CKB CORRIDOR
21-23Z WEDNESDAY.  SLOW IMPROVEMENT CONTINUES WED NT...ALTHOUGH CIGS
LIKELY GET NO BETTER THAN MVFR IN THE MOUNTAINS THROUGH 06Z.

AVIATION OUTLOOK /AFT 06Z THURSDAY/...
NO WIDESPREAD IFR.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...SNOW ADVISORY FROM 4 AM EARLY THIS MORNING TO 7 PM EST THIS
     EVENING FOR WVZ007>011-016>020-029.
     SNOW ADVISORY FROM 6 AM THIS MORNING TO 7 PM EST THIS EVENING
     FOR WVZ027-028-030-031-036-037.
     SNOW ADVISORY FROM 6 AM THIS MORNING TO 10 PM EST THIS EVENING
     FOR WVZ032-038>040-046-047.
OH...SNOW ADVISORY FROM 4 AM EARLY THIS MORNING TO 7 PM EST THIS
     EVENING FOR OHZ066-067-075-076-083>087.
KY...SNOW ADVISORY FROM 4 AM EARLY THIS MORNING TO 7 PM EST THIS
     EVENING FOR KYZ101.
VA...NONE.

&&

SYNOPSIS...JSH/TRM
NEAR TERM...KTB
SHORT TERM...ESS/30
LONG TERM...CL
AVIATION...TRM
Hazardous weather outlook, Dec 4, 3:47 PM EST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
347 PM EST TUE DEC 4 2007

KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>026-033>035-052100-
CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-
PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
347 PM EST TUE DEC 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ032-038>040-046-047-052100-
TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
347 PM EST TUE DEC 4 2007

...SNOW ADVISORY IN EFFECT FROM 6 AM TO 10 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-016>020-029-052100-
GREENUP-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-GILMER-
347 PM EST TUE DEC 4 2007

...SNOW ADVISORY IN EFFECT FROM 4 AM TO 7 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ027-028-030-031-036-037-052100-
CLAY-BRAXTON-LEWIS-HARRISON-FAYETTE-NICHOLAS-
347 PM EST TUE DEC 4 2007

...SNOW ADVISORY IN EFFECT FROM 6 AM TO 7 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 4, 10:34 PM EST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1034 PM EST TUE DEC 4 2007

OHZ066-067-075-076-083>086-WVZ009>011-050445-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-
WOOD-PLEASANTS-TYLER-
INCLUDING THE CITIES OF...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA...
BELPRE...JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN...
POMEROY...GALLIPOLIS...PARKERSBURG...VIENNA...ST. MARYS...
BELMONT...PADEN CITY...SISTERSVILLE...MIDDLEBOURNE
1034 PM EST TUE DEC 4 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

SNOW IS EXPECTED TO DEVELOP LATE TONIGHT...DURING THE 2 AM TO 4 AM
TIME FRAME ACROSS SOUTHEAST OHIO AND INTO THE MID OHIO VALLEY
COUNTIES OF WEST VIRGINIA. AN INCH OF SNOW COULD BE ON THE GROUND
BY 6 OR 7 AM.

A SNOW ADVISORY REMAINS IN EFFECT FOR THE MORNING COMMUTE ON WEDNESDAY.
ALLOW EXTRA TIME. BE PREPARED FOR SNOW AND ICE ON UNTREATED
ROADS.

KTB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Athens

When
December 5, 4:00 AM EST to 7:00 PM EST
Where
Athens forecast zone
Reported by
Trained Spotter
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
December 5, 4:00 AM EST to 7:00 PM EST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Winter Weather, Meigs

When
December 5, 4:00 AM EST to 7:00 PM EST
Where
Meigs forecast zone
Reported by
Trained Spotter
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

Winter Weather, Morgan

When
December 5, 4:00 AM EST to 7:00 PM EST
Where
Morgan forecast zone
Reported by
Trained Spotter
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
December 5, 4:00 AM EST to 7:00 PM EST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Winter Weather, Vinton

When
December 5, 4:00 AM EST to 7:00 PM EST
Where
Vinton forecast zone
Reported by
Trained Spotter
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
December 5, 4:00 AM EST to 7:00 PM EST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63069, 63070, 63071, 63072, 63073, 63074, 63075.